[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.141.60. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 12, 1965

OSTEOPOROSIS, FRACTURES, AND HEPARIN THERAPY

JAMA. 1965;193(2):152. doi:10.1001/jama.1965.03090020066018
Abstract

The availability of concentrated aqueous sodium heparin for subcutaneous administration has facilitated the long-term use of this drug in the treatment of thromboembolic diseases. During a recent symposium,1 an unidentified physician, speaking from the audience, suggested the possibility that vertebral fractures might be induced by such prolonged therapy. Clinical instances of heparin-in duced osteoporosis were not documented at the time the question was raised, but certain experimental data suggested possible relationships between heparin administration and altered bone metabolism.2 In this issue of The Journal (p 91) Griffith and associates present evidence that this serious complication is indeed associated with longterm administration of heparin. The drug was selfadministered by 117 patients. Ten patients received larger-than-average dosages (15,000 units/ day or more); in six of these ten, spontaneous fractures of the vertebrae or ribs or both developed after six months or more of treatment. Back pain was the initial symptom

First Page Preview View Large
First page PDF preview
First page PDF preview
×